Missouri, 2019Flash Flood and Damaging Winds in Missouri, June 22, 2019
June 22, 2019 · NWS EAX · 14 events in 8 counties and zones
Several rounds of severe storms moved through portions of northern Missouri on June 22, into the late evening hours. These storms produced several areas of strong winds approaching and exceeding 60 mph, and also produced several areas of minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe storms moved through portions of northern Missouri on June 22, into the late evening hours. These storms produced several areas of strong winds approaching and exceeding 60 mph, and also produced several areas of minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 2:57 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 22, 2:57 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Sat Jun 22 2019
.Discussion...
Issued at 357 PM CDT SAT JUN 22 2019
Severe weather along with possible flash flooding will be the main
concerns heading into this evening and overnight...
Severe thunderstorm watch 426 now in effect for the western half
of our fcst area as dewpoints in the low- to mid 70s combined
with temperatures in the middle to upper 80s, have led to rapid
destabilizion across our area. Latest SPC Mesoanalysis shows an
MLCAPE axis of 5000+ J/kg extending north across our region this
afternoon, with some residual capping still noted across far
northwest Missouri and east-central Missouri behind an outflow
boundary from earlier MCS activity. Main limiting factor so far
today has been a lack of synoptic-scale forcing, however regional
GOES-16 water vapor imagery continues to show a compact shortwave
trough lifting north through the southern Plains this afternoon.
In addition, surface analysis shows main cold front slowly
approaching our area from the northwest this afternoon, with
visible satellite clearly showing the aforementioned outflow
boundary extending from near Liberty south through the Missouri
Ozarks. These surface features, combined with the approaching
upper shortwave, will be the focus for developing convection
across western Missouri and eastern Kansas in the next hour or
two. Fcst soundings show fat CAPE profiles through the vertical
with high amounts of instability noted in the hail growth region
which is most likely in response to nearly dry adiabatic lapse
rates in the mid-levels resulting from a migrating EML plume
which is now in-place over the central Plains and adjoining lower
Missouri Vly. This dry mid-level air will also support strong
damaging wind gusts with storms that develop across the area later
this afternoon, which can be seen on latest SPC Mesoanalysis
DCAPE fcsts which highlight 1000+ J/kg across portions of the
area. While the tornado threat appears lower than the hail and
strong wind threat, regions near residual boundaries will need to
be watched closely as these areas often times support higher
amounts of low-level vorticity generation.
After convection develops, its expected to slowly move from west
to east across the fcst area. Another concern heading into the
overnight period will be the possibility of heavy rain and flash
flooding as PWAT values increase to 2" across a large portion of
the area. In fact, latest CIRA Advected Layered Precipitable
Water satellite imagery shows a corridor of higher mid- and
upper-level moisture heading north from the southern Plains this
afternoon, which further supports the idea that rainfall overnight
can be very efficient with such a warm and moist airmass in-place
over the area. Combine this with wet soil conditions from heavy
rainfall in previous days, we could be looking at an increased
flash flood threat later tonight and early Sunday. As a result of
these concerns, have elected to hoist another flash flood watch
which will remain in effect through Sunday evening for the entire
forecast area.
Unfortunately, shower and storm activity will likely continue for
a large part of the day on Sunday as the main cold front finally
starts to move through the region. Severe wx will remain a concern
through the day thanks to abundance of instability thanks to such
a moist pre-frontal airmass. Fortunately, rain chances should
start coming to an end through the overnight hours into Monday
morning as the front starts clearing the area.
Cooler and less humid air looks to finally move back into the
area on Monday as region will reside in a post frontal airmass.
Some lingering shwrs and storms will be possible through the day
as instability type shwrs/storms may develop across northern
Missouri as main upper low passes to our north. Drier and less
humid air looks to then remain in-place through at least mid-week
as high pressure settles south over the area.
&&
.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1223 PM CDT SAT JUN 22 2019
Very challenging fcst this afternoon as forecast models continue
to show widespread, and potentially long-lasting opportunities for
for storms later this afternoon and evening. For now, models show
isolated storm coverage beginning around the 20z time frame,
however all seem to indicate that coverage should increase around
the 23z time frame as stronger synoptic-scale forcing arrives from
the southwest. As a result, have attempted to capture the higher
likelihood timing with a tempo group beginning at 23z, however
trends will have to be monitored for any cells that may impact
area terminals sooner. When the more concentrated activity begins
moving through, expect widespread categorical decreases to MVFR
and IFR with heavy rain resulting in reduced visibilities and
lower ceilings. Activity should gradually start moving east of
area terminals around the 04z time frame, with lingering
stratiform rain showers possible through the predawn hours. It
does remain possible that MVFR, and potentially IFR ceilings may
develop during the predawn hours, but will allow later fcsts
address those concerns once late afternoon and evening convective
trends become better established. Winds should remain from the
south and southeast between 8-13 kts through much of the fcst
period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late Sunday
night for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through late Sunday
night for MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Jun 22, 11:44 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1244 PM CDT Sat Jun 22 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1244 PM CDT Sat Jun 22 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Severe storms are possible later this afternoon into tonight across
the entire area. All modes of severe are possible including
damaging winds, large hail, and a tornado or two. In addition,
heavy rain is expected with these storms which could lead to flash
flooding as well as additional river flooding.
More detailed information can be
accessed at... https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Multiple rounds of storms are possible Sunday with some lingering
storms in the morning and then redevelopment in the afternoon. The
storms in the afternoon could become severe with large hail,
damaging winds, and a few tornadoes possible. By Monday there could
be 2 to 3 inches of rainfall over the region with some areas seeing
localized amounts higher than that, mainly north of the Missouri
River. This will likely aggravate river flooding and may cause some
flash flooding issues.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 22, 3:58 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Jun 22 2019
KSZ025-102-103-MOZ004-012-013-020-028-222230-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
De Kalb MO-Gentry MO-Andrew MO-
458 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...ATCHISON...BUCHANAN...SOUTHWESTERN
GENTRY...NORTHWESTERN PLATTE...ANDREW AND WESTERN DEKALB COUNTIES
UNTIL 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Savannah to near Rushville to near
Nortonville. Movement was northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
St. Joseph, Atchison, Savannah, Weston, Wathena, Elwood, Country Club
Villa, Country Club, King City, Agency, Effingham, Union Star,
Amazonia, Rushville, Lancaster, Clarksdale, Lewis And Clark Village,
Doniphan, Easton and De Kalb.
This includes the following highways...
Interstate 29 between mile markers 32 and 63.
Interstate 229 between mile markers 0 and 14.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3949 9557 3969 9513 4009 9485 4013 9437
3970 9462 3915 9518 3942 9518 3942 9557
TIME...MOT...LOC 2158Z 247DEG 31KT 3998 9478 3966 9500 3938 9535
WelshThunderstorm Wind, Andrew
- When
- June 22, 4:24 PM CST to 4:27 PM CST
- Where
- Andrew County, 1.61 mi S of Avenue City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.857, -94.777
A power pole was broken at CR 304 and HWY 169.
Thunderstorm Wind, Buchanan
- When
- June 22, 4:28 PM CST to 4:31 PM CST
- Where
- Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.770, -94.910
ASOS measured 60 mph winds.
Thunderstorm Wind, Daviess
- When
- June 22, 5:22 PM CST to 5:25 PM CST
- Where
- Daviess County, 2.1 mi SW of Pattonsburg Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -94.180
Large trees down across HWY 1 near AA.
Thunderstorm Wind, De Kalb
- When
- June 22, 5:43 PM CST to 5:46 PM CST
- Where
- De Kalb County, 0.87 mi NE of Osborn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -94.360
Several power lines were down near the town of Osborn.
Thunderstorm Wind, Daviess
- When
- June 22, 6:00 PM CST to 6:03 PM CST
- Where
- Daviess County, 4.05 mi NNE of Altamont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -94.060
Emergency management reported 60 mph wind.
Thunderstorm Wind, Grundy
- When
- June 22, 6:27 PM CST to 6:30 PM CST
- Where
- Grundy County, 0.69 mi S of Trenton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.070, -93.620
Several structures were damaged near Trenton. Several power lines were also down.
Thunderstorm Wind, Grundy
- When
- June 22, 6:35 PM CST to 6:38 PM CST
- Where
- Grundy County, 1.73 mi ESE of Brimson
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -93.700
Emergency management reported 60 mph wind.
Flash Flood, Daviess
- When
- June 22, 8:35 PM CST to 9:35 PM CST
- Where
- Daviess County, 2.65 mi W of Gallatin to 2.42 mi NE of Altamont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -94.020
Emergency Management reported water flowing over HWY 6.
Thunderstorm Wind, Cass
- When
- June 22, 9:33 PM CST to 9:36 PM CST
- Where
- Cass County, 0.75 mi SSE of Lake Winnebago
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 38.810, -94.265
Winds over 60 mph were observed by the NWS office in Pleasant Hill.
Thunderstorm Wind, Cass
- When
- June 22, 9:45 PM CST to 9:48 PM CST
- Where
- Cass County, 0.88 mi SE of Creighton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.490, -94.070
Trained spotter in Creighton reported 60 mph wind.
Thunderstorm Wind, Johnson
- When
- June 22, 9:55 PM CST to 9:58 PM CST
- Where
- Johnson County, 3.77 mi W of Centerview
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.750, -93.920
Off duty NWS meteorologist had a tree fall onto the house.
Thunderstorm Wind, Johnson
- When
- June 22, 10:09 PM CST to 10:12 PM CST
- Where
- Johnson County, 1.28 mi ESE of Warrensburg
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.760, -93.730
Storm chaser measured 73 mph wind.
Thunderstorm Wind, Pettis
- When
- June 22, 10:39 PM CST to 10:42 PM CST
- Where
- Pettis County, 1.08 mi W of Sedalia Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.700, -93.200
Tree damage was reported in Sedalia. Size and condition of the trees are unknown.
Thunderstorm Wind, Pettis
- When
- June 22, 10:50 PM CST to 10:53 PM CST
- Where
- Pettis County, 0.89 mi E of Sedalia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.698, -93.214
Emergency manager reported 65 mph wind at 15th and Engineer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840556, 840561, 840557, 840558, 840562, 840559, 840563, 840554, 840564, 840565, 840566, 840568, 840560, 840569.